60 year old man found himself increasingly short of breath while walking. He had a history of Ischemic Heart Disease (HID).His cardiologist advised echocardiography. The echocardiography report showed enlargement of the left ventricle of the heart with ejection fraction less than 65%.He was on the following medication before he underwent echocardiography;
Isosorbide mononitrate 20 mg once daily
Atenolol 50 mg twice daily
Enalapril 5mg once daily
Hydrochlorthiazide 12.5mg once daily
Simvastatin 20 mg daily
Aspirin(enteric coated)100mg daily
i. Comment on the condition of this patient.
Patient has shortness of breath (SOB) that is caused by depletion of oxygen to the heart muscles. As he has history of Ischemic Heart disease (IHD), so it is clear that un-sufficient blood supply to heart muscles cause depletion of oxygen. Due to increased work load, heart muscles have to work more forcefully. So that enlargement in their actual size has also been reported.
ii. What he was suffering from?
On basis of result of echocardiography, patient is suffering from Left Ventricular Hypertrophy (LVH).
iii. What new therapy would you suggest should be included to the existing prescription?
A “Calcium Channel Blocker” must be added to therapy because it prevents calcium from entering into cells of heart muscles and blood vessel’s walls. These lower the work of heart and thus lower blood pressure and allow recovery of hypertrophic conditions.
Calcium channel blockers include:
• Amilodipine (NORVASC).
• Verapamil (VERELAN).
iv. What are the reasons that hydrochlorothiazide and atorvastatin were prescribed?
The major aim of medication is to overcome the hypertrophic state in order to prevent further complications. For this purpose, hydrochlorothiazide and atorvastatin is suggested.
It works as ACE inhibitors. This reduces the volume of blood, decreasing blood return to heart and thus cardiac output.
Decreased cardiac output helps heart muscles to lower cardiac load that assist to overcome hypertrophic condition.
Enlarged ventricular muscles of heart are more susceptible for deposition of cholesterol. By using this drug, cholesterol level is decreased by increasing level of HDL in the body.
v. How would you counsel this patient?
Counseling of patient:
• Avoid drinking alcohol or other beverages.
• Don’t intake fatty food.
• Follow a complete diet chart.
• Don’t use dairy products in excess.
• Take medicines at time, with water.
• Don’t change the body position abruptly.
• Avoid driving just after taking the medicines.